Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 7, NWS Wichita, KS

March 28, 20249 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 28, 2024, 2:34 PM CDT for 9 counties in Kansas. It took effect at Mar 29, 2024, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2024, 2:34 PM CDT (19:34 UTC)
In effect from
Mar 29, 2024, 10:00 AM CDT
Expired
Mar 29, 2024, 7:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WWUS73 KICT 281934
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
234 PM CDT Thu Mar 28 2024

KSZ070>072-094>096-098>100-291100-
/O.NEW.KICT.WI.Y.0007.240329T1500Z-240330T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Humboldt, Madison, Chanute, Independence,
Sedan, Eureka, Coffeyville, Parsons, Longton, Moline, Neodesha,
Yates Center, Fredonia, Cedar Vale, Grenola, Iola, and Howard
234 PM CDT Thu Mar 28 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT FRIDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected.

* WHERE...Southeast Kansas. 

* WHEN...From 10 AM to 7 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Lawson
3 follow-up statements
418 
WWUS73 KICT 290809
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
309 AM CDT Fri Mar 29 2024

KSZ070>072-094>096-098>100-292130-
/O.CON.KICT.WI.Y.0007.240329T1500Z-240330T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Longton, Howard, Grenola, Sedan,
Coffeyville, Humboldt, Cedar Vale, Moline, Parsons, Fredonia,
Madison, Independence, Chanute, Eureka, Iola, Yates Center, and
Neodesha
309 AM CDT Fri Mar 29 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM 
CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected.

* WHERE...Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, 
  Neosho, Wilson, and Woodson Counties.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Cook
064 
WWUS73 KICT 292001
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
301 PM CDT Fri Mar 29 2024

KSZ070>072-094>096-098>100-300000-
/O.CON.KICT.WI.Y.0007.000000T0000Z-240330T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
301 PM CDT Fri Mar 29 2024

...WIND ADVISORY REMAINS IN EFFECT THROUGH 7 PM CDT THIS 
EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Allen, Chautauqua, Elk, Greenwood, Labette, 
  Montgomery, Neosho, Wilson, and Woodson Counties.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
770 
WWUS73 KICT 292346
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
646 PM CDT Fri Mar 29 2024

KSZ070>072-094>096-098>100-300100-
/O.EXP.KICT.WI.Y.0007.000000T0000Z-240330T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
646 PM CDT Fri Mar 29 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

With wind gusts decreasing this evening, the wind advisory will be
allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 28, 2:19 PM CDT, 15 minutes earlier. Its key messages:

  • Warm and windy for Friday which will elevate fire weather concerns.
  • Storm chances increasing for the Sun night through Mon time frame with severe storm chances also increasing, especially for Monday.
Area forecast discussion, Mar 28, 2:19 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
219 PM CDT Thu Mar 28 2024

.KEY MESSAGES...

- Warm and windy for Friday which will elevate fire weather concerns.

- Storm chances increasing for the Sun night through Mon time
  frame with severe storm chances also increasing, especially
  for Monday.

&&

.DISCUSSION...
Issued at 218 PM CDT Thu Mar 28 2024

Water vapor imagery currently shows upper trough approaching the
Eastern Seaboard with an upper low spinning just off of the
Pacific Northwest coast. Meanwhile over the Plains, weak upper
ridging is moving-in. At the surface, weak Lee troughing is in
place with a stationary front extending across southern IA and
across northeast Nebraska.

Northwest flow aloft will transition to west and slightly
southwest as a series of upper perturbations lift out of the
Central Great Basin and out across the Central/Northern Plains.
This will allow surface low to deepen over southeast CO on Fri,
setting up a tight pressure gradient across the eastern half of
Kansas for Fri afternoon/early evening. Still looking for
sustained speeds 25-30 mph with higher gusts 40-45 mph for
areas along and especially east of the KS Turnpike. Good mixing
and downslope will boost highs on Fri into the 70s area wide
which is around 10 degrees above normal highs for time time of
year.

Weak shortwave is forecast to track across the Northern Plains on
Fri into Fri evening and will help a cold front push south tonight
and by Sat morning will extend from Northern MO through Southeast KS
and into Western OK. At the same time a more robust shortwave trough
will be approaching Central/Southern CA. As return flow continues to
increase, warm front is expected to lift north on Sat and should
setup a fairly large temp gradient across the forecast area on
Sat. By Sun afternoon, deep upper trough will extend from the
Great Basin down into northern Baja and will continue track
east through the evening hours. Low level moisture will continue
to increase across the Southern Plains on Sun with a loose
dryline retreating slightly west during the last afternoon with
a warm front remaining through Northern MO/northeast KS. The big
question on Sun is whether storms would be able to initiate
along the retreating dryline with mid/upper ridging and capping
remaining an issue. At this time, feel best chance would be
over west/southwest OK where convergence is better and moisture
deeper, which may help breach the cap. However, confidence is
low on this occurring at this time.

Currently have much higher confidence in storms developing Mon
afternoon and evening as shortwave energy moves out across the
Southern/Central Plains. Dryline is expected to surge east and
cold front will also surge southeast. Will be plenty of
instability and especially shear for severe storms Mon-Mon
evening, the main question will be with a surging cold front,
what will the storm mode be. Right now it appears areas east of
I-135 would have the highest risk of storms. Still looking for
a cool down on Tuesday as this system departs to the east.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 105 PM CDT Thu Mar 28 2024

VFR conditions are expected through the TAF period. Southerly
winds at 10-15 kt with occasional gusts 20-25 kt will continue
through sunset this evening. LLWS conditions arrive after 05Z at
all sites as a 50kt LLJ near 1.4 kft overspreads the area. LLWS
conditions subside by mid-morning Friday. A weak cold front will
sweep through the area tomorrow afternoon shifting winds to the
north.

&&

.FIRE WEATHER...
Issued at 218 PM CDT Thu Mar 28 2024

Strong southwest winds will elevate grassland fire danger into
the very high category for much of the area on Friday.

Still looking for strong southwest winds to setup on Friday
afternoon and early evening over mainly the Flint Hills into
Southeast KS. Looking for sustained speeds in the 25 to 30 mph
range gusts 40-45 mph. With low level moisture continuing to
increase, RH values where the strongest winds are located, will
be around 40%. Meanwhile, west of I-135 we are looking for RH's
of 25-35%. So the very high grassland fire danger is being
driven primarily by strong southwest winds.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 7 PM CDT Friday for KSZ070>072-
094>096-098>100.

&&

DISCUSSION...RBL
AVIATION...BMB
FIRE WEATHER...RBL
Hazardous weather outlook, Mar 28, 3:16 AM CDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
316 AM CDT Thu Mar 28 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
316 AM CDT Thu Mar 28 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very high grassland fire danger is expected this afternoon across
central Kansas and the Flint Hills.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very high grassland fire danger is expected across the Flint Hills
and south central Kansas on Friday afternoon and a portion of
central Kansas to the east of a Salina to Lyons line.

Chances for thunderstorms will develop across the area from Sunday
night through Monday and Monday night. A few strong to severe storms
will be possible, mainly along and east of the Kansas turnpike, on
Monday. Check later forecasts and outlooks as the details on the
potential for severe storms may change over the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.